Alert archive / Kansas / Severe Thunderstorm Warnings in 1996
Severe Thunderstorm Warning 253, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jun 24, 1996, 8:07 AM CDT for Gray County, Kansas. It was in force for 38 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 24, 1996, 8:07 AM CDT (13:07 UTC)
- Expired
- Jun 24, 1996, 8:45 AM CDT
- In force
- 38 min
- Issued by
- NWS Dodge City, KS
- Area
- Whole counties
County Gray County, KS
The radar
The Dodge City radar (KDDC), 41 km from the middle of the area, began a volume at 13:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 24, 8:35 AM CDT | Hail 0.75 | Cimarron, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 1.1 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1181 J/kg
- Mixed-layer CIN
- -235 J/kg
- Mixed-layer LCL
- 1181 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 120 m²/s²
- 0-3 km storm-relative helicity
- 101 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.6
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KDDC 241307 SVRDDC KSC069-241345- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 807 AM CDT MON JUN 24 1996 THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 845 AM CDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN SOUTHWEST KANSAS ...NORTHEASTERN GRAY COUNTY AT 807 AM CDT RADAR INDICATED THE LEADING EDGE OF A SEVERE THUNDERSTORM 4 MILES SOUTHEAST OF CIMARRON MOVING TOWARD THE NORTHEAST AT 15 MPH. THIS STORM IS CAPABLE OF PRODUCING HAIL UP TO 1 INCH IN DIAMETER...VERY HEAVY RAINFALL...AND GUSTY WINDS. IT WILL PASS OVER HIGHWAY 50 ABOUT 3 MILES EAST OF CIMARRON BY 815 AM AND WILL REMAIN OVER OPEN COUNTRY THEREAFTER. SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH... DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR B^USINESS. HEAVY RAINS FLOOD ROADS QUICKLY...SO DON'T DRIVE ONTO WATER-COVERED ROADS.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 3:31 AM CDT, 4 hours 36 minutes earlier.
Area forecast discussion, Jun 24, 3:31 AM CDT, 4 hours 36 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 330 AM CDT MON JUN 24 1996 MAIN FORECAST PROBLEM CONTINUES TO BE THE CHANCES FOR PRECIP AND TRW. THE MODELS ARE ALL IN PRETTY GOOD AGREEMENT AT THE SFC AND THE MID LEVELS EXCEPT FOR THE NGM BEING A LITTLE WEAKER WITH THE 500 MB RIDGE THROUGH THE FIRST 12 HOURS OR SO. WILL GENERALLY FOLLOW A BLEND OF THE MODELS. SATELLITE SHOWING THE MONSOONAL MOISTURE PLUME PUSHING OFF TO THE EAST WITH GOOD DRYING BEHIND IT MOVING INTO THE WESTERN PLAINS. MEANWHILE...THE MODELS SHOW THE LEE TROF REMAINING IN PLACE OVER THE KANSAS/COLORADO BORDER KEEPING EAST TO SOUTHEAST WINDS OVER THE CWA...AND THEREFORE PLENTY OF LOW LEVEL MOISTURE. WITH THE UPPER LEVEL DRYING COMING IN...THE ATMOSHPERE COULD RAPIDLY DESTABILIZE DURING THE DAY AND COMBINE WITH THE SFC HEATING TO ALLOW TRW DEVELOPMENT AHEAD OF THE SFC TROF AGAIN THIS AFTERNOON. LIMITING FACTOR AGAIN COULD BE THE CAP. 700 MB TEMPS AT +13 LAST NIGHT AT DDC AND LOOK TO STAY RIGHT IN THAT AREA OR A LITTLE HIGHER OVER THE NEXT COUPLE OF DAYS. STILL... BASED ON WHAT HAS HAPPENED NOW THE LAST 3 OR 4 DAYS IN A ROW...FEEL THAT ENOUGH OTHER FACTORS ARE IN PLACE TO AT LEAST KEEP SMALL POPS GOING OVER THE WESTERN CWA. THE BETTER CHANCE FOR TRW LOOKS TO BE OVER THE EASTERN CWA. FRONTAL BOUNDARY TO PUSH BACK TO THE NORTH TODAY AND CONDITIONS WILL LIKELY COME TOGETHER FOR MCS DEVELOPMENT OVER NEBRASKA WITH THE SYSTEM THEN TRACKING SOUTHWARD ALONG THE WARM FRONT TONIGHT. NORTHERN AND EASTERN COUNTIES OF THE CWA COULD BE AFFECTED BY THIS...SO WENT HIGHER WITH POPS IN THOSE AREAS TONIGHT. GUIDANCE CONTINUES TO BE FAIRLY SIMILAR WITH TEMPS...BUT SEEM TO BE A LITTLE TOO LOW WITH 850 TEMPS FORECAST TO BE OVER +30 FROM DDC WEST BOTH THIS EVENING AND TUESDAY EVENING. WILL TO A FEW DEGREES ABOVE GUIDANCE FOR TODAYS HIGHS AND FOLLOW A BLEND FOR TONIGHTS LOWS. A LOOK AHEAD AT THE 120 HR OUTLOOK INDICATES A MAJOR HEATWAVE BUILDING INTO THE PLAINS FOR THE WEEKEND WITH 500 MB HEIGHTS OF 594+ OVER CENTRAL KANSAS AND NEBRASKA. SHOULD BE INTERESTING TO WATCH. DDC 095/067 096/068 096 232 GCK 094/065 095/066 095 222 EHA 097/065 098/065 098 222 LBL 098/066 099/067 098 222 HYS 091/067 092/068 094 242 P28 100/072 100/072 101 242 PARKIN
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 23, 7:13 PM CDT | Severe Thunderstorm Warning | DDC | Ford, Kiowa | 32 min |
| Jun 23, 7:32 PM CDT | Severe Thunderstorm Warning | DDC | Edwards | 28 min |
| Jun 23, 7:48 PM CDT | Severe Thunderstorm Warning | DDC | Ford, Kiowa | 32 min |
| Jun 23, 8:02 PM CDT | Severe Thunderstorm Warning | DDC | Edwards | 33 min |
| Jun 23, 8:22 PM CDT | Severe Thunderstorm Warning | DDC | Pratt, Stafford | 28 min |
| Jun 23, 8:54 PM CDT | Severe Thunderstorm Warning | DDC | Pratt, Stafford | 36 min |
| Jun 23, 9:47 PM CDT | Severe Thunderstorm Warning | DDC | Barber | 33 min |
| Jun 24, 4:30 PM CDT | Severe Thunderstorm Warning | DDC | Morton, Stevens | 45 min |
| Jun 24, 4:33 PM CDT | Severe Thunderstorm Warning | DDC | Stanton | 47 min |
| Jun 24, 5:15 PM CDT | Severe Thunderstorm Warning | DDC | Morton, Stevens | 45 min |
| Jun 24, 5:20 PM CDT | Severe Thunderstorm Warning | DDC | Grant, Stanton | 45 min |
| Jun 24, 5:51 PM CDT | Severe Thunderstorm Warning | DDC | Hamilton, Kearny | 44 min |
| Jun 24, 5:55 PM CDT | Flash Flood Warning | DDC | Stevens | 3 hr |
| Jun 24, 6:05 PM CDT | Severe Thunderstorm Warning | DDC | Haskell | 50 min |
| Jun 24, 6:08 PM CDT | Severe Thunderstorm Warning | DDC | Kiowa | 32 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 1996Every severe thunderstorm warning in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.